Texas, 2009Tornado and Hail in Texas, June 3, 2009
June 3, 2009 · NWS BRO · 9 events in 3 counties and zones
The combination of upper level energy diving southeast from the central Plains into the northwestern Gulf region with a dissipating front moving toward Deep South Texas triggered strong to severe thunderstorms across Brooks County, which quickly raced southward into Hidalgo and Starr County. These storms produced a combination of strong, locally damaging winds, hail, frequent lightning, and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of upper level energy diving southeast from the central Plains into the northwestern Gulf region with a dissipating front moving toward Deep South Texas triggered strong to severe thunderstorms across Brooks County, which quickly raced southward into Hidalgo and Starr County. These storms produced a combination of strong, locally damaging winds, hail, frequent lightning, and brief torrential rains during the early to mid evening hours. Funnel clouds and one tornado were noted.
One storm, a mini-supercell, showed significant rotation while moving into rural southwestern Brooks County. This storm evolved into a bow shaped event as it reached the populated portion of Hidalgo County from west of Edinburg through Mission. While it was possible that minor damage reported near Alton (north of McAllen) may have been from a small tornado touchdown, there were no visual confirmations at the time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 3, 12:44 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 3, 12:44 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
144 PM CDT WED JUN 3 2009
.DISCUSSION...500MB RIDGE ACROSS NORTHERN MEXICO EXPECTED TO BUILD
EASTWARD INTO THE STATE THE NEXT COUPLE OF DAYS. THIS WILL PROVIDE
AN INCREASE IN SUBSIDENCE ACROSS DEEP SOUTH TEXAS WITH LESS IN THE
WAY OF CLOUDS AND RAIN CHANCES THROUGH THE REST OF THE WEEK.
TEMPERATURES WILL BE SLIGHTLY WARMER AS A RESULT. WILL GO AHEAD
AND BLEND MET/MAV MOS TEMPERATURES THE NEXT COUPLE OF DAYS. WITH
THE RIDGE ACROSS SOUTH TX THROUGH THE WEEKEND INTO EARLY NEXT WEEK...VERY
WARM AND HUMID CONDITIONS TO PERSIST WITH NOT MUCH IN THE WAY OF
RAIN CHANCES. WITH THE LACK OF LOW TO MID LEVEL MOISTURE ACROSS
THE WESTERN GULF OF MEXICO EARLY NEXT WEEK...WILL KEEP MENTION OF
RAIN CHANCES OUT OF THE FORECAST GRIDS THROUGH THE REST OF THE
PERIOD BUT WOULD NOT BE SURPRISED TO SEE AN ISOLATED SHOWER OR TWO
DURING THE AFTERNOON HOURS MAINLY ALONG THE SEABREEZE.
&&
.AVIATION...THE INTERACTION BETWEEN AN OLD MCS BOUNDARY MOVING SOUTH
AND THE SEA BREEZE SPARKED SOME EARLY AFTERNOON SHOWERS WITH
EMBEDDED LIGHTNING IN THE VICINITY. THIS ACTIVITY HAS SINCE FIZZLED
OUT. TEMPO MVFR CEILINGS WERE ASSOCIATED WITH THE ACTIVITY...BUT IT
NOW LOOKS LIKE WE ARE BACK TO MAINLY VFR FOR THE REST OF THE DAY AND
THEN OVERNIGHT. WINDS WILL REMAIN GENERALLY LIGHT AND ONSHORE...BUT
A BIT OF LAND BREEZE IS POSSIBLE. A TOUCH OF FOG IS ALSO POSSIBLE
AGAIN NEAR DAWN.
&&
.MARINE...LOADED THE LATEST WNAWAVE4 GRIDS...WHICH KEEP SEAS LOW
THROUGH EARLY NEXT WEEK BEFORE FINALLY BUILDING THEM UP TO MODERATE.
OTHERWISE...LIGHT WINDS AND LOW SEAS WILL CONTINUE BECAUSE OF A WEAK
PRESSURE GRADIENT SPREAD OVER THE LOWER TEXAS COAST. THREE FEET SEAS
AT BUOY020 EARLY THIS AFTERNOON ARE COMPOSED MOSTLY OF EAST SWELL.
BEACH REPORTS SHOW SLIGHTLY LOWER SEAS CLOSER IN AND A LOW RISK OF
RIP CURRENTS. MARINE SHOWER ACTIVITY SHOULD TAPER OFF OVER THE NEXT
TWO OR THREE DAYS AS UPSTREAM H5 RIDGING MOVES OVERHEAD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 73 89 74 91 / 10 10 0 0
BROWNSVILLE 72 92 72 93 / 10 10 0 0
HARLINGEN 71 94 71 95 / 10 10 0 0
MCALLEN 74 98 75 100 / 20 10 0 0
RIO GRANDE CITY 73 100 73 102 / 10 10 0 0
SOUTH PADRE ISLAND 77 87 77 86 / 10 10 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
PUBLIC/GRIDS...61/69
AVIATION/MARINE...54
MESO/FXC...MARTINEZ
Hazardous weather outlook, Jun 3, 4:35 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
535 AM CDT WED JUN 3 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-041100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
535 AM CDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS DEEP
SOUTH TEXAS TODAY AND TONIGHT. AFTERNOON HEAT INDICES WILL REACH
INTO THE 100 TO 106 DEGREE RANGE. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AFTERNOON HEAT INDICES WILL REACH INTO THE 100 TO 108 DEGREE RANGE
ACROSS MUCH OF DEEP SOUTH TEXAS THROUGH NEXT TUESDAY. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPEECE
In the hours before
Special weather statement, Jun 3, 1:43 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
243 PM CDT WED JUN 3 2009
TXZ254-256-032045-
INLAND WILLACY-COASTAL WILLACY-
INCLUDING THE CITIES OF...RAYMONDVILLE...PORT MANSFIELD
243 PM CDT WED JUN 3 2009
...STRONG THUNDERSTORM AFFECTING WILLACY COUNTY...
NATIONAL WEATHER SERVICE RADAR IN BROWNSVILLE IS TRACKING A STRONG
THUNDERSTORM OVER WILLACY COUNTY...MOVING SOUTH AT AROUND 10 MPH.
FREQUENT LIGHTNING...HAIL FROM PEA TO DIME SIZE...AND GUSTY WINDS
UP TO 40 MPH WILL ACCOMPANY THIS THUNDERSTORM AS IT MOVES SLOWLY
SOUTH.
RESIDENTS IN WILLACY COUNTY...ESPECIALLY WILLAMAR...SAN PERLITA
...PORFIRIO...AND SANTA MONICA...SHOULD TAKE COVER FROM THIS
THUNDERSTORM UNTIL IT MOVES AWAY AND DISSIPATES.
TOMASELLI
Special weather statement, Jun 3, 4:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
509 PM CDT WED JUN 3 2009
TXZ249>251-040015-
JIM HOGG-BROOKS-KENEDY-
INCLUDING THE CITIES OF...HEBBRONVILLE...FALFURRIAS...SARITA
509 PM CDT WED JUN 3 2009
...STRONG THUNDERSTORMS APPROACHING FROM THE NORTH...
NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
SCATTERED THUNDERSTORMS OVER DUVAL...JIM WELLS...AND KLEBERG
COUNTY. THESE THUNDERSTORMS ARE MOVING TOWARDS THE SOUTHEAST AT
AROUND 10 MPH...AND COULD AFFECT KENEDY...BROOKS...AND JIM HOGG
COUNTY WITHIN THE NEXT 1 TO 2 HOURS.
TORRENTIAL RAINFALL...WIND GUSTS UP TO 40 MPH...FREQUENT DEADLY
LIGHTNING...AND HAIL FROM PEA TO DIME SIZE WILL ACCOMPANY THESE
THUNDERSTORMS.
RESIDENTS IN KENEDY...BROOKS..AND JIM HOGG COUNTY...ESPECIALLY IN
THE CITIES OF HEBBRONVILLE...FALFURRIAS...AND SARITA...SHOULD
MONITOR THE PROGRESS OF THESE THUNDERSTORMS...AND BE PREPARED TO
TAKE COVER SHOULD THESE THUNDERSTORMS MOVE NEARBY OR OVERHEAD.
TOMASELLI
Special weather statement, Jun 3, 4:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
514 PM CDT WED JUN 3 2009
TXZ248>257-032300-
INLAND WILLACY-INLAND CAMERON-JIM HOGG-ZAPATA-BROOKS-STARR-HIDALGO-
COASTAL WILLACY-COASTAL CAMERON-KENEDY-
514 PM CDT WED JUN 3 2009
...STRONG THUNDERSTORMS ARE DEVELOPING JUST NORTH OF THE RIO GRANDE
VALLEY...
STRONG THUNDERSTORMS WHICH MAY BECOME SEVERE ARE CURRENTLY FORMING
JUST NORTH OF BROOKS...JIM HOGG AND KENEDY COUNTIES...DRIFTING AND
FORMING SLOWLY SOUTH INTO THE NORTHERN PORTIONS OF THE RIO GRANDE
VALLEY. THESE THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY
AS THEY MOVE INTO THE NORTHERN RIO GRANDE VALLEY. SEVERE
THUNDERSTORMS ARE POSSIBLE IN NORTHER BROOKS...JIM HOGG AND KENEDY
COUNTIES DURING THE NEXT TWO HOURS. RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR WILL CAUSE LOCALIZED FLOODING AND PONDING ON AREA ROADWAYS.
THE ATMOSPHERE OVER THE RIO GRANDE VALLEY IS VERY UNSTABLE AND A
WEAK COLD FRONT JUST NORTH OF OUR REGION COULD BE ENOUGH TO LIFT OUR
ATMOSPHERE...WITH RAPID DEVELOPMENT OF ANY THUNDERSTORMS TO SEVERE
CRITERIA. REMAIN ALERT TO QUICKLY CHANGING WEATHER CONDITIONS THIS
AFTERNOON AND CONTINUE TO MONITOR COMMERCIAL BROADCASTS AND NOAA
WEATHER RADIO FOR ANY ISSUANCES OF WARNINGS. PHILO
PHILO
Event by event
3 thunderstorm wind, 3 hail, 1 heavy rain, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Heavy Rain, Brooks
- When
- June 3, 4:30 PM CST to 5:15 PM CST
- Where
- Brooks County, 0.37 mi SE of Falfurrias to 2.66 mi W of Falfurrias
- Reported by
- Emergency Manager
- Coordinates
- 27.226, -98.145
Minor flooding, with up to a foot of standing water, was reported by the Brooks County Emergency Management Coordinator during a slow moving thunderstorm that dumped torrential rain and large hail. The NWS Cooperative observer at the Hollywood Hunting Camp, just west of Falfurrias, reported 2.52 inches of rain with the storm.
Thunderstorm Wind, Brooks
- When
- June 3, 4:55 PM CST
- Where
- Brooks County, 3.94 mi ENE of Falfurrias Arpt
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 27.220, -98.060
The Brooks County Emergency Manager reported a roof blown off a house located approximately 5 miles east of Falfurrias from severe thunderstorm winds.
Hail, Brooks
- When
- June 3, 4:59 PM CST to 5:05 PM CST
- Where
- Brooks County, 1.05 mi ESE of Falfurrias
- Measured
- 0.88 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 27.226, -98.134
A border patrol reported nickel size hail one mile east of Falfurrias.
Tornado, Starr
- When
- June 3, 6:30 PM CST to 6:33 PM CST
- Where
- Starr County, 3.17 mi WNW of Rincon to 2.14 mi NW of Rincon
- Rating
- EF0
- Path length
- 1.43 mi
- Path width
- 30 yd
- Reported by
- Emergency Manager
- Coordinates
- 26.530, -98.630
The Starr County Emergency Manager reported seeing a funnel cloud touchdown briefly near the intersection of 755 and 490 just east of 755 and approximately 1/4 mile north of 490 near the city of Rincon. The Emergency Manager estimated the tornado was approximately 100 feet wide and touched down in the open on ranch land. No damages occurred during this event.
Funnel Cloud, Hidalgo
- When
- June 3, 7:10 PM CST to 7:22 PM CST
- Where
- Hidalgo County, 5.19 mi ESE of Mc Cook to 1.57 mi NNW of Lindsay Gardens
- Reported by
- Law Enforcement
- Coordinates
- 26.452, -98.322
The Edinburg Police Department reported that there were numerous reports from the public of funnel clouds from residents near Edinburg. Several photographs of shelf and mammatus clouds were sent to the NWS office, including an apparent wall cloud looking west from Edinburg.
Thunderstorm Wind, Hidalgo
- When
- June 3, 7:20 PM CST to 7:22 PM CST
- Where
- Hidalgo County, 4.84 mi N of Lindsay Gardens
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 26.349, -98.333
A Hidalgo County official reported a roof blow off a small home at the intersection of 9 Mile Road and Moorefield Drive. Several Trees and power lines were down in the same area.
Hail, Hidalgo
- When
- June 3, 7:27 PM CST to 7:42 PM CST
- Where
- Hidalgo County, 3.12 mi ENE of Chihuahua to 0.69 mi S of Mission
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 26.234, -98.372
Channel 12 (McAllen Cable Access Television) reported quarter size and perhaps larger hail fell during a thunderstorm in the city of Mission during the evening. Nickel size hail was reported a bit earlier by a resident 1 mile north of Palmview, as well as several large limbs being knocked down. The mini supercell raced south southeast, likely producing additional hail southeast of Mission. Most reports were received between 927 and 930 PM CDT.
Thunderstorm Wind, Hidalgo
- When
- June 3, 7:27 PM CST to 7:42 PM CST
- Where
- Hidalgo County, 2.11 mi NNW of Shayland to 2.55 mi S of Shayland
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 26.245, -98.299
The public reported two separate wind gusts of 52 and 54 knots when a mini supercell raced south southeast through the Palmhurst/Mission/Sharyland area during the evening of June 3rd. The wind gusts knocked down numerous live oak and other trees and large limbs as the storm passed through.
Hail, Hidalgo
- When
- June 3, 7:42 PM CST to 7:45 PM CST
- Where
- Hidalgo County, 0.69 mi S of Mission to 1.21 mi SW of Shayland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.210, -98.320
The public reported hail of approximately one inch in diameter continued falling as a severe thunderstorm raced through western Hidalgo County.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, June 3, 20092 deaths · 8 injured · $126,000 · 1 in hail · 5 events
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 3, 2009$64,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 2009$13,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Hail and Damaging Wind in Tennessee, June 3, 2009$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170854, 170855, 170853, 170866, 170857, 170863, 170859, 170864, 170860.